Connecticut, 2003

Winter Storm in Connecticut, December 14, 2003

December 14, 2003 · NWS OKX · 2 events in 2 counties and zones

As a cold high pressure system over New England moved east, a low pressure system developed off the Mid Atlantic Coast on Sunday morning, December 14th. Light snow developed during the morning and became heavy at times before it mixed with and changed to sleet during the afternoon.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As a cold high pressure system over New England moved east, a low pressure system developed off the Mid Atlantic Coast on Sunday morning, December 14th. This low intensified as it moved north to northeast along the coast and passed over Cape Cod, MA on Monday morning, December 15th.Light snow developed during the morning and became heavy at times before it mixed with and changed to sleet during the afternoon. Storm Total Snowfall amounts ranged from 5 to 7 inches across the region. Here are selected snowfall amounts for:Northern Fairfield County: from 5 inches at Bethel to 6 inches at New Canaan and Danbury.Northern New Haven County: from 5 inches at Beacon Falls to 7 inches in Meriden.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Dec 14, 9:02 AM EST, 6 hours 58 minutes earlier.

Area forecast discussion, Dec 14, 9:02 AM EST, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
902 AM EST SUN DEC 14 2003

.DISCUSSION...WITH THE SNOW ALREADY OVER THE AREA SENT UPDATE. NO
OTHER CHANGES TO THE CURRENT FORECAST.

.MARINE...GALE WARNINGS CONTINUE FOR ALL WATERS AS EASTERLY FLOW
STRENGTHENS OUT AHEAD OF DEVELOPING COASTAL LOW. STRONGEST WINDS
LOOK TO BE FROM LATE THIS AFTERNOON INTO THIS EVENING AS THE SURFACE
LOW TRACKS JUST SOUTH AND EAST OF MONTAUK POINT EARLY MONDAY
MORNING. AS THE LOW CONTINUES TO DEEPEN OFF THE NEW ENGLAND COAST ON
MON...EXPECT A NW GALE ON THE BACKSIDE OF THE SYSTEM. CONDITIONS
IMPROVE LATE MON INTO TUE...BEFORE NEXT STORM SYSTEM IMPACTS COASTAL
WATERS WITH POTENTIAL GALE WED.
&&

***********PREVIOUS 420 AM DISCUSSION**********************

.DISCUSSION...

WINTER STORM TO IMPACT AREA TODAY. MOST OF FORECAST HAS BEEN LEFT
THE SAME...WITH SOME TWEAKS HERE AND THERE.
WARNINGS/ADVISORIES/FLOOD WATCH REMAIN AS IS AS FAR AS PLACEMENT
GOES. A FEW TWEAKS MAY BE MADE WITHIN THOSE AREAS...BUT NOTHING
REALLY SIGNIFICANT.

MESOSCALE FEATURES WILL CONTROL LOCALIZED HEFTY PRECIP AMOUNTS AND
THEIR LOCATIONS...SO THIS FORECAST WILL MOST DEFINITELY HAVE TO BE
REFINED AS THE DAY WEARS ON. HIGHLY CHANGEABLE SITUATION TODAY WITH
RAPID CYCLOGENESIS...SO PRECIP TYPES WILL LIKELY

AS OF EARLY THIS MORNING (9Z OR SO)...THE SNOW WAS JUST ABOUT TO GET
INTO THE DC AREA. WITH DEWPOINTS AROUND 10F OVER OUR AREA...THINK IT
WILL TAKE SOME TIME FOR SNOW TO EAT THROUGH DRY LAYER. EXPECTING
SNOW TO DVLP FROM SW TO NE ACRS THE CWA THIS MORNING...PROBABLY
STARTING AFTER 15Z. WOULDNT BE SURPRISED TO SEE NERN AREAS OF THE
CWA START TO SEE SNOW IN THE EARLY AFTERNOON.

CURRENT CONCERNS ARE HOW MUCH SNOW DO COASTAL AREAS GET TODAY BEFORE
GOING TO SLEET AND RAIN. 00Z MODEL RUNS INITIALIZED 850 TEMPS 1-4F
TOO WARM OVER THE NORTHEAST WHEN COMPARING TO 00Z RAOBS. THIS MAY OR
MAY NOT BE SIGNIFICANT. HOWEVER...THIS MAY BE DUE TO MODELS TRYING
TO PUSH SFC-850 COLD AIRMASS OFFSHORE TOO QUICKLY. THIS COULD MEAN
AN EXTENDED PERIOD OF FROZEN PRECIP FOR COASTAL AREAS.
HOWEVER...MODELS TEND TO UNDERFOREACST WAA MAGNITUDE WITH BOMBING
SYSTEMS...SO SNOW MAY GO OVER TO SLEET NOT TOO LONG AFTER ONSET
ALONG THE COAST (PERHAPS EVEN START AS A SN/SLEET MIX). ADVISORIES
WILL STAY AS IS...WITH A 2-4 BURST EXPECTED THROUGH EARLY
AFTERNOON. COULD BE SLIGHTLY LESS IF SLEET WORKS IN RIGHT AFTER
ONSET...OR AMOUNTS COULD BE MORE IF INITIAL BURST OF WAA PRECIP IS
ALL SNOW AND HEAVY (LIKE THE ONSET OF THE LAST EVENT). GUT FEELING
IS FOR THE FIRST SCENARIO.

FURTHER INLAND...SNOW...HEAVY AT TIMES THROUGH LATE AFTN INTO THE
EVENING...THEN MIXING WITH SLEET AND RAIN. IF COLD AIR IN THE LOW
LEVELS HANGS TOUGH...COULD SEE SOME ZR PROBLEMS. OVERALL...SNOW
ACCUM FORECAST HAS NOT CHANGED MUCH. MAY LOWER A FEW INCHES HOWEVER
DUE TO SLEET AND ZR MIXING POTENTIAL.

HEAVY RAIN LIKELY COASTAL AREAS THIS EVENING INTO THE EARLY
OVERNIGHT HOURS...SO FLOOD WATCH STAYS UP AS IS. COULD SEE 1-2.5
RAIN WITH EVEN SOME CONVECTION AS SHOWALTERS ON THE GFS DROP TO
AROUND -2C.

THINKING DRY SLOT GETS INTO CWA 03-06Z AND LASTS THROUGH MORNING.
THIS WILL LIKELY SHUT OFF STEADY PRECIP FOR GOOD...AND LEAVE SOME DZ
ALONG THE COAST AND DZ/FZDZ INLAND OVERNIGHT. EXTREME NWRN AREAS
(ORANGE/ PUTMAM COUNTIES) MAY HAVE A LIGHT MIX OF ALL TYPES OF
PRECIP AFTER 06Z.

NOT TOO CONCERNED ABOUT WRAP AROUND SNOWS MONDAY...AS
TROWAL/DEFORMATION/MID LEVEL FGEN DVLPS TO FAR TO THE N AND E TO
GET US. JUST SOME CHCY -SN/-SHSN.

MINOR COASTAL FLOODING LIKELY SUNDAY EVENING/OVERNIGHT HIGH TIDES.
ISOLATED MODERATE POSSIBLE WITH 2.5-3.5 FT DEPARTURES...ESP FOR
AREAS ADJACENT TO LONG ISLAND SOUND. TIDES NOT ASTROMONICALLY
HIGH...SO NO COASTAL FLOOD WARNING PLANNED ATTM. WILL WATCH
SITUATION VERY CLOSELY TODAY, THOUGH.

WINDS LOOKS TO PICK UP QUITE STOUTLY LATER THIS AFTERNOON...BUT COOL
BL TEMPS SHOULD PREVENT REALLY STRONG STUFF. BEST WINDS WILL COME
BEHIND DEPARTING LOW ON MONDAY. WIND ADVISORY WL CONTINUE...BUT
PERHAPS FOR LATE TONIGHT AND MON AND NOT FOR THIS AFTN. WILL MAKE
FINAL DECISION AROUND 6AM AFTER LOOKING AT SOME MORE DATA.

NEXT SYSTEM FOR THURS LOOKS BIG...BUT WET (FOR NOW). LOTS OF WIND
AND PSBL COASTAL FLOODING WITH POSSIBLE 965-970MB COAST HUGGER. MORE
ON THIS WHEN THE FIRST STORM IS OUT OF OUR HAIR.
&&

.AVIATION...CONDITIONS WILL RAPIDLY DETERIORATE BY MID MORNING AS
VFR CEILINGS DROP TO IFR WITH THE ONSET OF WINTRY MIX. EXPECT A
CHANGEOVER TO RAIN MID TO LATE AFT FOR THE TERMINALS ACROSS NYC...LI
AND SRN CT...WHILE INLAND THE CHANGEOVER WILL TAKE PLACE DURING THE
EVENING. POTENTIAL WIND SHEAR PROBLEM THIS AFTERNOON/EVENING AS
LOW-LEVEL EASTERLY JET KICKS IN WITH 50 TO 60 KT WINDS AT 2 KFT...
WHILE SHALLOW LOW-LEVEL COLD POOL INHIBITS MIXING AT THE SURFACE.  &&

.HYDROLOGY...FLOOD WATCH CONTINUED FOR UPCOMING 1.5 TO 2.5 INCH QPF
EVENT WHERE SNOW CHANGES OVER TO RAIN.
&&

***************END OF PREVIOUS DISCUSSION****************

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING FOR TODAY INTO MON FOR CTZ005>007.
     WINTER WEATHER ADV FOR TODAY INTO THIS EVE FOR CTZ008>012.
     WIND ADVISORY LATE THIS AFTERNOON THRU MON FOR CTZ009>012.
     WIND ADVISORY MONDAY FOR CTZ005>008.
     FLOOD WATCH FOR TONIGHT INTO MON FOR CTZ008>012.
NJ...WINTER STORM WARNING FOR TODAY INTO MON FOR NJZ002>004.
     WINTER WEATHER ADV FOR TODAY INTO THIS EVE FOR NJZ005-006-011.
     WIND ADVISORY MONDAY FOR NJZ002>006-011.
     FLOOD WATCH FOR SUN NIGHT INTO MON FOR NJZ003>006-011.
NY...WINTER STORM WARNING FOR TODAY INTO MON FOR NYZ067>070.
     WINTER WEATHER ADV FOR TODAY INTO THIS EVE FOR NYZ071>081.
     WIND ADVISORY LATE THIS AFTERNOON THRU MON FOR NYZ071>081.
     WIND ADVISORY MONDAY FOR NYZ067>070
     FLOOD WATCH FOR TONIGHT INTO MON FOR NYZ071>081.
MARINE...GALE WARNING...ANZ355-353-350-335-330-338.
Hazardous weather outlook, Dec 14, 7:13 AM EST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
713 AM EST SUN DEC 14 2003

CTZ005>012-NJZ002>006-011-NYZ067>081-151112-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
713 AM EST SUN DEC 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

A COASTAL STORM IS EXPECTED TO BRING COPIOUS AMOUNTS OF MIXED
PRECIPITATION TO THE REGION TODAY THROUGH MONDAY. WINTER WEATHER
ADVISORIES AND WINTER STORM WARNINGS ARE IN EFFECT. PLEASE SEE
NYCWSWOKX.

A WIND ADVISORY IS ALSO IN EFFECT FOR PARTS OF THE AREA TODAY THROUGH
TOMORROW. PLEASE SEE NYCNPWOKX FOR DETAILS.

A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE TRI-STATE AREA FOR
TONIGHT DUE TO HEAVY RAIN POTENTIAL. PLEASE SEE NYCFFAOKX FOR
DETAILS.

IN ADDITION...MINOR TO LOCALLY MODERATE COASTAL FLOODING IS POSSIBLE
AT THE TIMES OF HIGH TIDE THIS EVENING AND OVERNIGHT...ESPECIALLY
AREAS ADJACENT TO LONG ISLAND SOUND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THE COASTAL STORM WILL BEGIN TO MOVE AWAY AND THE PRECIPITATION WILL
END EARLY. HOWEVER...THE WINDS WILL REMAIN STRONG. ANOTHER COASTAL
STORM IS LIKELY TO BRING HEAVY RAIN AND STRONG WINDS FOR WEDNESDAY
AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY FOR SNOWFALL
REPORTS...AS WELL AS REPORTS OF STRONG WINDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Northern Fairfield

When
December 14, 4:00 PM EST
Where
Northern Fairfield forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

Winter Storm, Northern New Haven

When
December 14, 6:00 PM EST
Where
Northern New Haven forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329168, 5329169.